Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 22, NWS Salt Lake City, UT

July 28, 2020Duchesne County, Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 28, 2020, 2:58 PM MDT for Duchesne County, Utah. It took effect at Jul 29, 2020, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2020, 2:58 PM MDT (20:58 UTC)
In effect from
Jul 29, 2020, 12:00 PM MDT
Expired
Jul 29, 2020, 10:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 201 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS85 KSLC 282058
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
258 PM MDT Tue Jul 28 2020

UTZ481-482-291100-
/O.NEW.KSLC.FW.W.0022.200729T1800Z-200730T0400Z/
Western Ashley National Forest-Western Uintah Basin-
258 PM MDT Tue Jul 28 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 481 AND
482...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 10 PM MDT Wednesday.

* AFFECTED AREA...Fire Weather Zone 481 Western Ashley National 
  Forest and Fire Weather Zone 482 Western Uintah Basin.

* WINDS...West at 15-20 mph with gust over 25 mph.

* RELATIVE HUMIDITY...Min RH of 10-15 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
261 
WWUS85 KSLC 290910
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
310 AM MDT Wed Jul 29 2020

UTZ481-482-292300-
/O.CON.KSLC.FW.W.0022.200729T1800Z-200730T0400Z/
Western Ashley National Forest-Western Uintah Basin-
310 AM MDT Wed Jul 29 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 481 AND 482...

* AFFECTED AREA...Fire Weather Zone 481 Western Ashley National 
  Forest and Fire Weather Zone 482 Western Uintah Basin.

* WINDS...West 15 to 20 mph with gust over 25 mph.

* RELATIVE HUMIDITY...Minimum values to 10 15 percent. 

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
822 
WWUS85 KSLC 292034
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
234 PM MDT Wed Jul 29 2020

UTZ481-482-300400-
/O.CON.KSLC.FW.W.0022.000000T0000Z-200730T0400Z/
Western Ashley National Forest-Western Uintah Basin-
234 PM MDT Wed Jul 29 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
481 AND 482...

* AFFECTED AREA...Fire Weather Zone 481 Western Ashley National 
  Forest and Fire Weather Zone 482 Western Uintah Basin.

* WINDS...West 15 to 20 mph with gust over 25 mph.

* RELATIVE HUMIDITY...Minimum values to 10 to 15 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 28, 8:22 AM MDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jul 28, 8:22 AM MDT, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
822 AM MDT Tue Jul 28 2020

.SYNOPSIS...Lingering moisture will maintain a threat for
showers and thunderstorms today. High pressure will become
established for the remainder of the week and into the upcoming
weekend resulting in hot and dry conditions.

&&

.DISCUSSION...A few showers remain across extreme northern Utah
and southwest Wyoming this morning but are expected to diminish by
10 am as the weak dynamics driving the showers lifts northeast.
Have removed the mention of showers farther south in the wake of
these dynamics. Clouds have also cleared south of the Ogden to
western Uintas line so updated the forecast to sunny skies this
morning.

The dew points are in the upper 40s and lower 50s across much of
the state yet this morning so with day time heating feel there is
justification for having a threat of showers and thunderstorms
over the higher terrain of central and southern Utah, and more so
across northern Utah where the 500mb thermal trough is moving
across today.

&&

.AVIATION...An isolated shower or thunderstorms is possible at or
near KSLC between 19Z and 23Z. The main impact would be gusty and
erratic winds. Southeast winds this morning will shift to
northwest at about 19Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 28, 4:16 AM MDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
416 AM MDT Tue Jul 28 2020

UTZ001>016-019>021-517-518-WYZ021-291200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
416 AM MDT Tue Jul 28 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will linger across the outlook area
through this evening. These storms will be most numerous north of
I-80, while trending more isolated and confined to the mountains
further south into central and southern Utah. Frequent lightning,
locally heavy rain and strong gusty winds can be expected with
these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High pressure will develop across the region Wednesday, then
strengthen through the remainder of the week. This will result in
a warming and drying trend, with high temperatures approaching 100
degrees in Salt Lake City, and exceeding 110 degrees around St
George by Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 28, 2:00 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
200 PM MDT Tue Jul 28 2020

UTZ001-002-005-007-282100-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
200 PM MDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CACHE AND NORTHEASTERN BOX ELDER
COUNTIES UNTIL 300 PM MDT...

At 159 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles south of Snowville...moving east at 15
mph.

Pea size hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Logan, Tremonton, Snowville, Cache, Smithfield, Hyrum, Wellsville,
Lewiston, Bear River City, Clarkston, Trenton, Plymouth, Howell, Utah
State University, Benson, Peter, Riverside, North Logan, Providence
and Nibley.

This includes the following highways...
 Interstate 15 between mile markers 369 and 399.
 Interstate 84 between mile markers 3 and 42.
 US Route 89 between mile markers 459 and 488.
 Utah Route 30 between mile markers 72 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4166 11291 4198 11312 4198 11151 4154 11164
TIME...MOT...LOC 1959Z 289DEG 12KT 4184 11270

MS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:06 PM MDTSpecial Weather StatementSLCDavis54 min
Jul 27, 7:21 PM MDTSpecial Weather StatementSLCCache69 min
Jul 27, 7:24 PM MDTSpecial Weather StatementSLCCache36 min
Jul 27, 8:23 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele37 min
Jul 28, 2:00 PM MDTSpecial Weather StatementSLCCache60 min
Jul 28, 3:02 PM MDTExcessive Heat WarningSLC6 days
Jul 28, 3:02 PM MDTSpecial Weather StatementSLCCache58 min
Jul 28, 3:25 PM MDTSpecial Weather StatementSLCCache, Rich, Weber50 min
Jul 28, 3:36 PM MDTAreal Flood AdvisorySLCCache3 hr
Jul 28, 4:04 PM MDTSpecial Weather StatementSLCRich26 min

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.